Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Albuquerque, NM

April 11, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 11, 2020, 3:20 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 11, 2020, 3:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 3:20 AM MDT (09:20 UTC)
In effect from
Apr 11, 2020, 3:00 PM MDT
Expired
Apr 11, 2020, 8:00 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS85 KABQ 110920
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
320 AM MDT Sat Apr 11 2020

...RED FLAG WARNING IN EFFECT FROM 3 PM THROUGH 8 PM FOR MUCH OF 
THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND AN 
UNSTABLE ATMOSPHERE...

.Strong southwest winds will develop by mid afternoon across the 
eastern plains as a surface low deepens near the New Mexico and 
Colorado border. Additionally, winds aloft will increase by late 
afternoon as an upper level low approaches the area. This will 
allow for strong gusts with afternoon mixing. Several hours of 
single digit humidity and high Haines values are also expected. 
Due to these conditions, several hours of critical fire weather 
conditions are likely.

NMZ108-120200-
/O.UPG.KABQ.FW.A.0008.200411T2100Z-200412T0200Z/
/O.NEW.KABQ.FW.W.0011.200411T2100Z-200412T0200Z/
East Central Plains-
320 AM MDT Sat Apr 11 2020

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 3 PM this afternoon to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This East Central Plains from 3 to 8 PM MDT.

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum relative humidity between 5 and 10 
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ104-120200-
/O.NEW.KABQ.FW.W.0011.200411T2100Z-200412T0200Z/
Northeast Plains-
320 AM MDT Sat Apr 11 2020

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 3 PM this afternoon to 8 PM MDT
this evening. 

* AREA AND TIMING...The Northeast Plains from 3 to 8 PM MDT.

* 20 FOOT WINDS...Southwest 15 to 25 mph with occasional gusts to
  35 mph.

* RELATIVE HUMIDITY...Minimum relative humidity between 5 and 10
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:18 AM MDT, 2 minutes earlier.

Area forecast discussion, Apr 11, 3:18 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 AM MDT Sat Apr 11 2020

.SYNOPSIS...
Winds will increase today as a storm system sitting over southern
California for the past couple of days starts to move east into
Arizona. Winds continue tonight as isolated showers move into western
and central portions of the state. A windy day is in store Sunday as
the mainly dry storm system moves through New Mexico. Much colder air
is forecast to move into eastern New Mexico Sunday afternoon into
Sunday night, pushing west into the Rio Grande Valley Monday morning.
Meanwhile, a storm system is forecast to move in from the west and
combine with the cold front to produce a large area of showers and
with snow showers above about 6500 feet through the central part of
the state Monday and Monday night. Precipitation is forecast to come
to and end Tuesday with temperatures warming somewhat but remaining
well below average for mid April. A significant warming trend is
expected Wednesday and Thursday with dry condtions continuing.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SUNDAY)...
PWATs continue to trend down as a dry slot rotates over the state in
advance of a Pacific low, currently progressing eastward from over
the CA/MX border per the latest water vapor satellite imagery. A
deepening lee side trough and afternoon mixing will lead to a windy
afternoon across much of the area, especially east of the central
mountain chain. Downslope warming will bring temperatures up into
the mid 70s to lower 80s across the eastern pains this afternoon,
which will be a solid 10-15 degrees warmer than yesterday. Moisture
advection associated with the approaching Pacific low will ramp-up
this afternoon and evening across western NM, leading to a round of
high-based/low-qpf convection and potential for strong wind gusts.

The upper low will move south of our area overnight as the jet stream
dives south from the Pacific NW, bringing much stronger winds and a
backdoor cold front Sunday. Strong NW flow will result in a number
of areas exceeding wind advisory criteria and the central highlands
reaching high wind warning early Sunday. The backdoor front will
bring much cooler temperatures to eastern NM Sunday, with highs 20-
30 degrees lower than Saturday's. Although precipitation chances
increase some Sunday across western and northeast NM, very little
measurable precipitation is expected.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
Things start to get rather active for western NM late Sunday night
with quite the mid- level baroclinic zone over the Southwest U.S.
combining with a strengthening northwesterly jet to result in a west
to east swath of rain with snow above about 6500 feet or so
approximately 50-65 miles north and south of I-40 Monday. Meanwhile,
a strong backdoor cold front with mid- winter like temperatures is
forecast to push into eastern NM Sunday night and into the RGV
Monday morning. The cold air will result in isentropic upglide
(overrunning of warmer air over the colder air) to allow the
precipitation to expand in the RGV and points east of the central
mountain chain late Monday afternoon into Monday night. At this
point, it looks like the greatest snowfall totals will be in the
southern Sangres south to the central highlands late-day Monday into
Monday night. Several inches of the white stuff are possible for the
east-central and northeast plains and the northeast highlands by
Tuesday morning. The west-central mountains and Sandia/Manzano
mountains stand to pick up several inches as well, primarily above
7000 feet.

Precipitation moves out of NM with the exception of the far
northeast but the cold air remains. High temperatures Tuesday will
range from 15 to 30 degrees below average for the date with the
coldest readings across the east. Freezing low temperatures are
likely for most locations in central and northern NM Tuesday
night/Wed morning with hard freezes likely in the east and above 6000
feet. Temperatures warm significantly Wednesday underneath dry
northwest flow. High temperatures continue to warm Thursday ahead of
another trough and backdoor cold front anticipated for Friday.

11/33

&&

.FIRE WEATHER...
Warm, dry, unstable and breezy to windy conditions are expected
today as a dry slot rotates over the state in advance of an
approaching Pacific low currently over the CA/MX border. Critical
fire weather conditions are expected across much of the eastern
plains and the watch has been upgraded to a warning. Added the
northeast plains to the warning as well. Strong winds will develop
over the area tomorrow as the jet stream dips over the southern
Rockies, bringing a backdoor cold front to eastern New Mexico. An
upper level trough will take shape over the Great Basin and southern
Rockies Monday, then swing southeast toward our area bringing a
round of wetting precipitation and lowering snow levels to much of
northern New Mexico. After a round of wetting precipitation Mon/Tue,
cooler and drier conditions will prevail through the end of the work
week. Winds will likely ramp back up next weekend as a series of
troughs move across the Great Basin and southern Rockies, bringing
the potential for critical fire weather conditions back to the
forecast.

11

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period, except at KROW where MVFR cigs will develop overnight.
Otherwise, stronger/gusty W-SW winds will be the story Saturday as
an upper level low approaches from the west. Virga showers will
develop across western NM and approach KGUP, KSAF, KABQ and KAEG
Saturday afternoon/evening, producing strong/erratic winds gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  68  40  61  32 /   0  10  10  10
Dulce...........................  64  32  57  28 /   0  10  10  10
Cuba............................  65  37  58  30 /   5  20  20  20
Gallup..........................  62  36  58  28 /  10  20  20  40
El Morro........................  60  34  56  27 /  10  30  30  40
Grants..........................  64  36  59  30 /  10  20  20  30
Quemado.........................  59  35  58  32 /  40  40  30  40
Datil...........................  59  37  57  32 /  10  20  20  20
Glenwood........................  64  38  62  39 /  30  30  10  10
Chama...........................  60  28  53  24 /   5  10  10  10
Los Alamos......................  62  41  57  34 /   5  20  10  30
Pecos...........................  63  39  57  27 /   0  10  10  30
Cerro/Questa....................  63  31  56  26 /   5   5  20  20
Red River.......................  56  29  45  22 /  10  10  20  30
Angel Fire......................  58  26  48  18 /  10  10  20  30
Taos............................  64  31  57  25 /   5  10  20  20
Mora............................  64  36  55  22 /   5   5  20  30
Espanola........................  69  38  62  34 /   0  10  10  20
Santa Fe........................  65  40  58  32 /   0  10  10  30
Santa Fe Airport................  68  38  60  31 /   0  10  10  30
Albuquerque Foothills...........  69  44  64  41 /   0  20   5  30
Albuquerque Heights.............  70  45  66  39 /   0  20   5  30
Albuquerque Valley..............  72  42  68  35 /   0  20   5  20
Albuquerque West Mesa...........  70  45  66  37 /   0  20   5  30
Belen...........................  72  43  70  39 /   0  20   5  30
Bernalillo......................  71  44  66  36 /   0  20   5  20
Bosque Farms....................  72  41  69  35 /   0  20   5  30
Corrales........................  71  43  66  35 /   0  20   5  20
Los Lunas.......................  72  42  69  35 /   0  20   5  30
Placitas........................  68  45  62  37 /   0  20  10  30
Rio Rancho......................  70  44  65  38 /   0  20   5  20
Socorro.........................  73  45  71  43 /   5  20  10  20
Sandia Park/Cedar Crest.........  64  42  59  32 /   0  20  10  30
Tijeras.........................  65  41  60  33 /   0  20   5  30
Edgewood........................  66  40  60  29 /   0  20   5  40
Moriarty/Estancia...............  67  36  62  26 /   0  20   5  40
Clines Corners..................  65  37  58  22 /   0  10  10  40
Mountainair.....................  64  40  60  32 /   0  20   5  30
Gran Quivira....................  63  39  62  34 /   0  20   5  30
Carrizozo.......................  65  41  66  39 /   0  10   5  30
Ruidoso.........................  63  41  61  33 /   0  10   5  20
Capulin.........................  68  34  43  14 /   0   5  30  20
Raton...........................  71  36  48  19 /   0   5  20  30
Springer........................  72  37  52  20 /   0   0  10  20
Las Vegas.......................  66  39  56  20 /   0   0  10  30
Clayton.........................  76  41  44  17 /   0   0  10  10
Roy.............................  72  42  54  19 /   0   0  10  20
Conchas.........................  78  45  58  26 /   0   0  10  20
Santa Rosa......................  76  46  62  28 /   0   0  10  30
Tucumcari.......................  80  47  59  26 /   0   0  10  10
Clovis..........................  76  44  64  26 /   5   0   5  10
Portales........................  77  45  66  28 /   5   0   5  10
Fort Sumner.....................  77  46  70  28 /   0   0   5  20
Roswell.........................  80  47  77  37 /   5   0   0  20
Picacho.........................  74  43  70  33 /   0   5   0  20
Elk.............................  71  41  67  32 /   0   5   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 3 PM this afternoon to 8 PM MDT this evening
for the following zones... NMZ104-108.

&&
Hazardous weather outlook, Apr 10, 3:30 PM MDT, 11 hours 50 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Albuquerque NM
330 PM MDT Fri Apr 10 2020

NMZ201>241-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
330 PM MDT Fri Apr 10 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms across southeast
New Mexico through this evening, mainly over Chaves and Roosevelt
counties. Large hail, damaging winds, frequent lightning, and
locally heavy rainfall will be the primary threats. Storms will move
toward the northeast around 25 to 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong southwest winds and low humidity over the East Central Plains
Saturday afternoon may produce several hours of critical fire
weather conditions.

A potent cold front will blast through the state Saturday night and
Sunday with strong wind gusts up to 50 mph and colder temperatures.
A band of rain and snow is then expected to develop along the I-40
corridor from western New Mexico into the eastern plains on Monday
and Monday night. Temperatures will be cold enough for a few to
several inches of snow above 6,500 feet with lighter accumulations
possible over parts of the eastern plains.

A widespread freeze is then expected Monday night and Tuesday night
for areas that have not seen a freeze in a couple weeks, including
the Albuquerque metro area and much of eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. Spotters are encouraged to report severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.